Sunday, January 15, 2006

hepatitis, drug-induced

The liver is particularly vulnerable to drug-induced injury. In orally administered drugs, the highest concentration of medication goes directly to the liver. Thus, the liver is exposed for long periods of time to potentially toxic metabolites.
The elderly are apt to experience hepatotoxic reactions (severe inflammation of liver cells) because of the large number of medications they ingest and also because the aging liver is more susceptible to the hepatotoxic effects of medication.
Some drugs known to produce hepatotoxic reactions are: carbon tetrachloride, acetaminophen, tetracycline, nicotinic acid, and vitamin A. Several drugs that are capable of producing effects that may be indistinguishable from acute viral hepatitis are: methyldopa, phenytoin, isoniazid, nitrofurantoin, and aspirin. The elderly are frequently exposed to such drugs. These same drugs are responsible for the development of chronic hepatitis. Although drug-induced chronic hepatitis is rare, the mortality rate ranges from 10 percent to 50 percent.
When medication is suspected of causing hepatic damage, it should be discontinued immediately. The use of corticosteroid therapy for drug-induced hepatotoxicity has met with only sporadic success and needs to be further investigated.
Covington, T., and Walker, J. Current Geriatric Therapy. Philadelphia: W. B. Saunders, 1984.

0 Comments:

Post a Comment

<< Home